Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 172, NWS Jackson, MS

May 22, 2018Simpson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 22, 2018, 4:05 PM CDT for Simpson County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2018, 4:05 PM CDT (21:05 UTC)
Expired
May 22, 2018, 4:34 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 41 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:51 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 22, 2:51 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
251 PM CDT Tue May 22 2018

.DISCUSSION...
Tonight through Wednesday: The primary focus will be for a summer
like pattern with diurnal convection through the period. Afternoon
convection, which started in an area of differential heating,
will start to diminish once we begin to lose the heat of the day
for this evening. Models continue to indicate light flow through
the atmospheric column with pwats above 1.5 inches along with
instability. This will translate to slow moving storms with
locally heavy rainfall with ponding of roadways. Expect the
convection to gradually diminish this evening. For Wednesday
convection will build in coverage as we go into the heat of the
day. Any storms that do develop will build over areas where
outflow boundaries were left by todays storms or possibly such as
this afternoon over differential heating areas. An upper low near
the SE Texas and SW Louisiana border section will act as a focus
for convection on Wednesday. Like this afternoon this will be
pulse type storms,which will become outflow dominant. Expecting
scattered coverage during the afternoon. Not seeing any signs of
any organized development, so will keep the HWO clear for now.
Lows for tonight will be in the middle 60s to the lower 70s. Highs
for Wednesday will be from the middle 80s to the lower 90s./17/

Wednesday night through Monday: Models in agreement that weak mid
level broad trough will remain entrenched over the Lower Mississippi
River Valley and Gulf of Mexico through the weekend. While differences
do exist in the strength and positioning of model low level features,
the models do agree that PWs will steadily increase through the
period which will promote increasing chances of mostly diurnal
convection. Given PW values around 2 inches and weak flow aloft,
locally heavy rainfall will be good possibility where the deepest
convection sets up. Presently, the southeastern portions look to
receive the heaviest rainfall, however, it will continue to be
hard to pin that down accurately until the models can come into
better agreement on the low level features./26/

&&

.AVIATION...
18Z TAF discussion:
As expected, VFR categories are being observed at sites across
the region early this afternoon. With scattered convection once
again expected to slowly move across the ArkLaMiss from early
afternoon through early this evening, a brief bout of MVFR/IFR
ceilings and/or visibilities will again be possible if observed
on-station. This activity will dissipate during the evening hours.
Winds will be light northerly. As we push into 10z expect some
areas of ifr/mvfr ceilings which will lift by 15z./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  89  69  87 /  21  47  29  44
Meridian      67  89  69  87 /  22  48  32  56
Vicksburg     69  90  71  89 /  19  49  26  41
Hattiesburg   67  89  68  87 /  20  53  34  73
Natchez       68  89  70  88 /  19  53  27  56
Greenville    70  89  71  88 /  20  42  20  30
Greenwood     69  89  70  89 /  20  33  23  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 22, 2:30 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
230 PM CDT Tue May 22 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
230 PM CDT Tue May 22 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 22, 3:18 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
318 PM CDT TUE MAY 22 2018

MSZ048-049-222045-
Hinds MS-Rankin MS-
318 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND
SOUTHEASTERN HINDS COUNTIES UNTIL 345 PM CDT...

At 318 PM CDT, Meteorologists were tracking a strong thunderstorm
over Pearl, moving northeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jackson, Pearl, Byram, Flowood, Richland, Florence, Terry, Whites and
Monterey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3205 9024 3214 9034 3235 9009 3220 8997
TIME...MOT...LOC 2018Z 233DEG 5KT 3224 9008

JM
Local storm report, May 22, 3:49 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
349 PM CDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     PIONEER                 32.74N 91.44W
05/22/2018                   WEST CARROLL       LA   EMERGENCY MNGR

            NUMEROUS TREES WERE DOWN WITH SOME TREES ON
            HOMES.

&&
Local storm report, May 22, 3:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 S FOREST              32.76N 91.42W
05/22/2018  E1.00 INCH       WEST CARROLL       LA   EMERGENCY MNGR

&&
Special weather statement, May 22, 3:54 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
354 PM CDT TUE MAY 22 2018

MSZ055-222200-
Simpson MS-
354 PM CDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIMPSON COUNTY
UNTIL 500 PM CDT...

At 354 PM CDT, Meteorologists were tracking a strong thunderstorm
near Pinola, moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pinola around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3179 9011 3179 9012 3193 9013 3193 8986
      3180 8987 3177 9011
TIME...MOT...LOC 2054Z 175DEG 7KT 3184 8993

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:21 PM CDTSevere Thunderstorm WarningJANCopiah, Franklin, Jefferson, Lincoln39 min
May 22, 3:18 PM CDTSpecial Weather StatementJANRankin27 min
May 22, 3:54 PM CDTSpecial Weather StatementJANSimpson66 min
May 22, 4:27 PM CDTSpecial Weather StatementJANClaiborne33 min
May 22, 4:31 PM CDTSpecial Weather StatementJANWarren29 min
May 22, 4:57 PM CDTSevere Thunderstorm WarningJANClaiborne, Warren48 min
May 22, 5:04 PM CDTSpecial Weather StatementJANWarren26 min
May 22, 5:07 PM CDTFlash Flood WarningJANWarren2 hr
May 22, 5:25 PM CDTSpecial Weather StatementJANForrest, Lamar35 min
May 21, 9:24 PM CDTSpecial Weather StatementJANMorehouse51 min
May 22, 3:04 PM CDTSevere Thunderstorm WarningJANEast Carroll, West Carroll26 min
May 22, 3:53 PM CDTSevere Thunderstorm WarningJANTensas30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.